Florida, 2023

Tornado in Florida, April 30, 2023

April 30, 2023 · NWS TBW · 1 event in 1 county or zone

A developing early morning squall line ahead of a cold front moving across the Eastern Gulf of Mexico produced an EF-1 tornado in Charlotte County along with few additional 50+ mph sub-severe wind gusts across southwest Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

A developing early morning squall line ahead of a cold front moving across the Eastern Gulf of Mexico produced an EF-1 tornado in Charlotte County along with few additional 50+ mph sub-severe wind gusts across southwest Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 30, 2:30 AM EST, 3 hours 4 minutes earlier.

Area forecast discussion, Apr 30, 2:30 AM EST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
330 AM EDT Sun Apr 30 2023

...New DISCUSSION, MARINE, FIRE WEATHER...
...RISK FOR SEVERE WEATHER CONTINUES THIS MORNING...

.DISCUSSION...
Issued at 313 AM EDT Sun Apr 30 2023

The next few hours have been advertised as having the potential to
be pretty active. However, the atmosphere has not recovered from
earlier storms. The boundary layer is currently decoupled, with
ACARS soundings showing a low-level inversion around 950mb,
extending to about 850mb. Early cells have struggled to hold
together as they have moved into adjacent coastal waters. Right now,
convection looks to take on a mostly elevated profile as they near
the coast, limiting the severe threat. However, if the atmosphere
does indeed manage to destabilize again at the surface - this
changes the game completely.

Bulk shear values remain in the 45kt range with low-level ESRH
values in the 250 to 350 range. From an instability perspective,
over 2000 J/kg MUCAPE is available. When considering these
conditions, supercells are likely and would be capable of producing
damaging wind gusts and/or tornadoes. The atmosphere has to
destabilize further for this to be a legitimate threat, though. With
-500 J/kg MLCIN at TPA, the atmosphere hasn't made that change,
though.

This morning's weather is sponsored by a pretty robust upper-level
shortwave propagating through the flow. The westerly flow remains
strong (not currently at the surface due to the inversion - but not
far above); a gusty W to WNW flow is expected today in response,
facilitating dangerous marine conditions at area beaches and on the
water.

This shortwave should quickly exit the area later today, with a
rather benign pattern setting up thereafter as an upper-level ridge
builds back in gradually from the west through the week. Warm and
dry becomes the theme for the week thereafter. By the end of the
work week and over the weekend, enough moisture may be present
again to support isolated diurnal convection across the interior,
but rain chances still remain pretty low. Overall, things are
looking quiet after today.

&&

.AVIATION...
(06Z TAFS)
Issued at 150 AM EDT Sun Apr 30 2023

Low-level wind shear is a concern for the next couple hours with the
lowest 1kft now more stable. Winds have become light at the surface,
but remain fast aloft. This is likely to change in the next couple
hours with thunderstorms potentially redeveloping. Radar is
beginning to show some signs of this occurring over the Gulf, but
whether the atmosphere can recover quickly enough over land remains
somewhat uncertain. If storms do indeed reform, impacts to terminals
are likely, with brief IFR conditions not out of the question. The
line should quickly exit the area this morning, with VFR returning
thereafter, and likely for the next several days. However, a tight
gradient is expected to keep WNW winds gusty through the day, before
starting to settle after 0Z.

&&

.MARINE...
Issued at 313 AM EDT Sun Apr 30 2023

Dangerous marine conditions exist today with Gale Force winds
across northern and central coastal waters, including Tampa Bay.
While the highest winds should subside later this afternoon, it'll
take significantly longer for the seas to subside as well. Seas
in excess of 7 feet are likely to continue through much of the
night, especially across offshore waters. As a quiet and dry
weather pattern settles in this week, marine conditions should
improve through the week.

&&

.FIRE WEATHER...
Issued at 313 AM EDT Sun Apr 30 2023

Showers and thunderstorms are possible through the morning hours,
with gusty winds of 25 to 30mph possible through the day today even
as storms exit the area, favoring very high dispersions. Warm and
dry conditions follow for the week ahead, with RH values approaching
35% several days this week. However, winds are expected to remain
light enough to preclude any significant red flag concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
TPA  78  69  82  70 /   0   0   0   0
FMY  82  69  86  68 /  60   0   0   0
GIF  80  62  85  63 /  20   0   0   0
SRQ  80  69  83  69 /  10   0   0   0
BKV  79  61  82  63 /   0   0   0   0
SPG  77  71  80  72 /   0   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Monday evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     High Surf Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Hillsborough-Coastal Lee-Coastal Manatee-
     Coastal Sarasota-Pinellas.

     Coastal Flood Advisory until 2 PM EDT this afternoon for Coastal
     Levy.

Gulf waters...Gale Warning until 2 PM EDT this afternoon for Coastal waters
     from Englewood to Tarpon Springs FL out 20 NM-Coastal
     waters from Tarpon Springs to Suwannee River FL out 20 NM-
     Tampa Bay waters-Waters from Englewood to Tarpon Springs FL
     out 20 to 60 NM-Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

     Small Craft Advisory from 2 PM this afternoon to 2 AM EDT Monday
     for Coastal waters from Englewood to Tarpon Springs FL out
     20 NM-Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM-Tampa Bay waters.

     Small Craft Advisory until 8 PM EDT this evening for Charlotte
     Harbor and Pine Island Sound-Coastal waters from Bonita
     Beach to Englewood FL out 20 NM.

     Small Craft Advisory from 2 PM this afternoon to 5 AM EDT Monday
     for Waters from Englewood to Tarpon Springs FL out 20 to 60
     NM-Waters from Tarpon Springs to Suwannee River FL out 20
     to 60 NM.

     Small Craft Advisory until 2 AM EDT Monday for Waters from
     Bonita Beach to Englewood FL out 20 to 60 NM.

&&

DISCUSSION/AVIATION/MARINE/FIRE WEATHER...Flannery

In the hours before

Special weather statement, Apr 30, 4:06 AM EST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
506 AM EDT Sun Apr 30 2023

FLZ052-056-057-155-160-251-255-260-300945-
Inland Manatee FL-Highlands FL-Coastal Manatee FL-Inland Sarasota FL-
Polk FL-Coastal Sarasota FL-Hardee FL-Inland Hillsborough FL-
506 AM EDT Sun Apr 30 2023

...Strong thunderstorms will impact portions of northwestern
Highlands, Hardee, Manatee, Polk, southeastern Hillsborough and
northwestern Sarasota Counties through 545 AM EDT...

At 506 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near West Lake Toho to 11 miles northwest of
Wauchula to near Lakewood Ranch. Movement was northeast at 75 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Sarasota, Bradenton, Winter Haven, Haines City, Bartow, Lake Wales,
Palmetto, Avon Park, Wauchula, South Gate Ridge, Lake Sarasota, Saint
Armands Key, North Sarasota, West Samoset, Southgate, Gulf Gate
Estates, The Meadows, Parrish, South Sarasota, and Kensington Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM EDT for south central,
central and west central Florida.

&&

LAT...LON 2770 8115 2733 8200 2734 8205 2731 8206
      2713 8248 2744 8269 2783 8206 2821 8153
      2814 8152 2814 8146 2809 8145 2808 8135
      2801 8138 2806 8145 2804 8146 2800 8142
      2800 8139 2792 8131 2786 8131 2783 8122
TIME...MOT...LOC 0906Z 240DEG 65KT 2817 8137 2769 8191 2744 8245

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 30, 4:16 AM EST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
516 AM EDT Sun Apr 30 2023

FLZ043-050-052-142-148-149-151-155-239-242-248-249-251-255-301015-
Inland Manatee FL-Inland Hernando FL-Inland Citrus FL-
Coastal Hillsborough FL-Polk FL-Inland Levy FL-Coastal Pasco FL-
Coastal Citrus FL-Inland Pasco FL-Coastal Hernando FL-
Coastal Manatee FL-Sumter FL-Pinellas FL-Inland Hillsborough FL-
516 AM EDT Sun Apr 30 2023

...Strong thunderstorms will impact portions of Citrus, Sumter,
Pasco, Hernando, southeastern Levy, northwestern Manatee, Pinellas,
Hillsborough and northwestern Polk Counties through 615 AM EDT...

At 515 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Timber Pines to near Land O Lakes to East
Lake. Movement was east at 45 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Tampa, Spring Hill, Clearwater, Lakeland, Largo, Pinellas Park, Plant
City, Temple Terrace, Seminole, New Port Richey, Zephyrhills,
Palmetto, Brooksville, Inverness, Wildwood, Dade City, Bushnell,
Hudson, Fort Desoto Park, and Beverly Hills.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM EDT for northern,
central and west central Florida.

&&

LAT...LON 2842 8277 2846 8274 2858 8274 2931 8259
      2926 8240 2922 8241 2921 8254 2904 8253
      2905 8246 2896 8231 2896 8196 2835 8196
      2834 8186 2793 8191 2749 8262 2766 8280
      2798 8287
TIME...MOT...LOC 0915Z 249DEG 38KT 2842 8256 2826 8252 2812 8266

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Special weather statement, Apr 30, 4:47 AM EST, 47 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
547 AM EDT Sun Apr 30 2023

FLZ052-056-057-251-255-301045-
Inland Manatee FL-Highlands FL-Polk FL-Hardee FL-
Inland Hillsborough FL-
547 AM EDT Sun Apr 30 2023

...Strong thunderstorms will impact portions of northern Highlands,
Hardee, northeastern Manatee, Polk and east central Hillsborough
Counties through 645 AM EDT...

At 547 AM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Haines City to 6 miles southeast of Bartow to 8
miles northeast of Myakka City. Movement was northeast at 35 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lakeland, Winter Haven, Haines City, Bartow, Lake Wales, Auburndale,
Sebring, Avon Park, Wauchula, Lake Istokpoga, Medulla, Ona, Fussels
Corner, Combee Settlement, Sebring Regional Airport, Lakeland Linder
Airport, Jan Phyl Village, Poinciana, Sweetwater, and Fort Meade.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 200 PM EDT for central, south
central and west central Florida.

&&

LAT...LON 2734 8215 2794 8212 2830 8175 2828 8166
      2826 8166 2826 8156 2814 8152 2814 8146
      2809 8145 2808 8135 2801 8138 2806 8145
      2792 8131 2786 8131 2784 8122 2777 8118
      2766 8113 2749 8121 2739 8112 2736 8104
TIME...MOT...LOC 0947Z 246DEG 29KT 2809 8163 2783 8176 2740 8203

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TBW
Local storm report, Apr 30, 5:27 AM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL
627 AM EDT SUN APR 30 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 AM     TSTM WND GST     3 NNW BELLEAIR          27.98N 82.83W
04/30/2023  M58 MPH          GMZ853             FL   BUOY

            BUOY STATION CWBF1 CLEARWATER BEACH PIER 60.

&&

The radar

The Tampa radar (KTBW), 116 km away, was scanning. The volume nearest the first event began at 10:33 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Charlotte

When
April 30, 5:34 AM EST to 5:41 AM EST
Where
Charlotte County, 7.68 mi ESE of Bermont to 11.11 mi E of Bermont
Rating
EF1
Path length
4.61 mi
Path width
50 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
26.920, -81.630

NWS determined that a high end EF-1 tornado with 110 mph winds occurred in eastern Charlotte County, destroying a metal barn and snapping several telephone poles along with overturning a small vehicle trailer and pushing it into a tree.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyThe tornado archive for Florida, 2023Warnings in Florida, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085476.